Toxic Effects of Kratom

"During the past 3 years, there have been an increasing number of case reports15,17,29 describing unusual adverse reactions in patients who had been using kratom or kratom-based products. The acute adverse effects of kratom experienced by many users appear to be a direct result of kratom's stimulant and opioid activities.6,9,11,30,31 Stimulant effects may manifest themselves in some individuals as anxiety, irritability, and increased aggression. Opioid-like effects include sedation, nausea, constipation, and itching. Again, these effects appear to be dose dependent and to vary markedly from one individual to another. Chronic, high-dose usage has been associated with several unusual effects. Hyperpigmentation of the cheeks, tremor, anorexia, weight loss, and psychosis have been observed in individuals with long-term addiction.9 Reports of serious toxic effects are rare and have usually involved the use of relatively high doses of kratom (>15 g).9,17,45,46 Of particular concern, there have been several recent reports of seizures occurring in individuals who have used high doses of kratom, either alone or in combination with other drugs, such as modafinil.17,22,45 Kapp et al15 recently described a case of intrahepatic cholestasis in a chronic user of kratom.
"It is important to note that in each of these case reports, the patients may have had confounding health conditions, may have been using other drugs along with kratom, or both. One of the major problems in evaluating the potential uses and safety of an herbal agent such as kratom is the lack of understanding of how substances in kratom may interact with prescription medications, drugs of abuse, or even other herbal supplements. This issue is compounded by the relative lack of regulations and standardization related to the production and sale of kratom. These potential hazards were highlighted in several case reports of deaths resulting from the use of a kratom-based product known as 'Krypton'.16,47 This agent, which was touted as a very potent form of kratom, had been marketed in Sweden. During the past 5 years, there have been reports of 9 deaths related to the use of Krypton.16 In a case series by Kronstad et al,16 subsequent forensic studies revealed that Krypton contained high amounts of the exogenous pharmaceutical agent O-desmethyltramadol, which has opioid and neuromodulator activity. Evidently, the exogenous O-desmethyltramadol had been added to the plant material. Even though mitragynine was also detected in the products, it was not determined how the 2 substances may have interacted to cause death. Another recent report48 described a fatal reaction that appeared to be associated with the use of a combination of propylhexedrine—an ? agonist and an amphetamine-like stimulant—and mitragynine. This latter case highlights the fact that extracts and tinctures containing purified mitragynine, 7-hydroxymitragynine, and 7-acetoxymitragynine have become available for purchase by means of the Internet. These sources can easily be found by conducting an Internet search using the term 'mitragynine purchase.' The possibility that these highly concentrated mitragynine alkaloid extracts could be used in conjunction with other psychoactive drugs (eg, alcohol, sedatives, opioids, stimulants, cannabinoids) raises the potential for serious drug interactions."


Prozialeck, WC, Jivan, JK, and Andurkar, SV. Pharmacology of kratom: an emerging botanical agent with stimulant, analgesic and opioid-like effects. Journal of the American Osteopathic Association. December 2012;112(12):792-9.